Let's be clear, antibiotics always have side effects whether you perceive them or not. They alter your biochemistry, affect all your living cells, affect your kidneys and liver in stressful ways, promote the growth of fungus and kill beneficial gut flora which are responsible for producing necessary vitamins and maintaining a homeostatic, microbe balanced environment. They can annihilate your ability to make B vitamins as many of these vitamins are produced by gut flora, so a temporary or prolonged deficiency my ensue. Some antibiotics are so dangerous that blood screening needs to be done during treatment to make sure that the bad things happening are not too severe, not too toxic to continue.
Women know all to well the side effect of yeast during or shortly after use of antibiotics and an antifungal medication is sought out to handle this new problem. Men don't have such an obvious side effects, but fungus is stimulated to grow and mutate in them also. Candida in men usually has no overt symptoms. Men can carry a Candida fungal infection as well as mutated varieties within their prostate and contribute to the transference of fungus to their partners.
Indications that a mutated fungal strain is present are reflected in when an increasing need for stronger medications to cure the infection is required. The over the counter medications will no longer work.
Fungal infections hold their origin in the gut. When the candida albicans mutates it becomes a tenacious organism that clings to the walls of the colon and intestine creating larger holes than should be there. The intestinal wall becomes more permeable to materials that should not be passing through it. One sign that this has happened is an increase in allergy from foods. Other issues may be fibromyalgia, arthritic symptoms, fatigue, foggy thinking and a weakened immune system. This is called leaky gut syndrome and can be the basis for many different symptoms. It can be treated but most doctors do not know how or that it can even exist. This I found out first hand when in 1999 I took my pediatric patient to a gastroenterologist at Primary Childrenís hospital in Dallas, Texas during her C-dif gut infection that was caused by the use of the antibiotic, amoxicillin. He had never heard of Leaky Gut and by the way he looked at me I was thinking he thought I was crazy. It is an official diagnosis in some European Countries and over the last 10 years has gained some recognition in the United States. Itís a no brainer for a Naturopath.
One common experience of candida over growth is in the child with chronic ear infections occuring between the ages of 6 months and 3 to 4 years of age. No matter how diligent the parents are the child has one ear infection after another. Pussy and painful, crying and fretful, sleepless nights and building stress in the family lead to home environments that anyone would wish to escape from if they could. The antibiotics are given repeatedly, sometimes three or four or more times a year. There never seems to be a time when the child is fully well. Sometimes ear tubes are tried to facilitate drainage. The state of health impairs his social interactions, his development and learning. He just never feels well and the parents are exhausted.
There is a possibility that this child has developed a resistant bacterial infection but even more likely is that he does not have a bacterial infection at all!
Children who go through this torture are often plagued with allergies that are not being addressed that affect the ears or have a Candida infection in the ears from the use of antibiotics. Which ever the case may be I strongly recommend that this child be taken to a professional and highly qualified homeopath or naturopath.
Some antibiotics cause severe neurological dysfunction to the nerves and tendons. Levaquin is known for this and although rare, I have often wondered just how rare because as far as I can tell no one is watching, no one is counting. Levaquin can cause a stiffness and shortening of the tendons along with rupture, impairing the ability to walk and not without significant pain. Have you taken Levaquin? Itís often the choice of the lazy doctor who doesn't want to bother to culture the urine during a urinary tract infection. Levaquin is a broad-spectrum antibiotic and it kills many different kinds of microbes. Doctors will prescribe it, especially if you have health insurance. It is expensive, but no worry if insurance is paying. But Levaquin will not cover all microbes and if it doesn't cover the one that you have you will be returning for a new drug and hopefully not with a more developed resistant microbe also.
Always insist on a culture and sensitivity test for all infections, including urinary tract infections, before being treated with an antibiotic. The culture part of the test tells you what microorganism you have and the sensitivity part tells you which antibiotic that exact microbe that you have will be destroyed by. The correct antibiotic can help prevent resistant strains of bacteria. I donít know why it seems that this is sometimes like pulling teeth from a doctor. Could it be because they work for an HMO? Or they are not thinking right? Always consider carefully the source of payment your physician receives as it can affect your care.
In this day and age of mutant and resistant infections a good physician will not risk giving an antibiotic unless a culture, if at all possible, is done.
You donít want to take an antibiotic that will not work for your particular infection but sometimes patients are so sick with infection or so terribly uncomfortable that the physician thinks it is worth the risk to start with a likely candidate antibiotic and then change the prescription if necessary when the culture and sensitivity tests return, usually in about three days. There is some risk to this, but exactly how much is unknown, as no studies have been conducted that I am aware of. There also may be a risk not to start an antibiotic if the infection seems to be raging. You and your doctor will have to determine how high that risk is for you individually.
Always do an internet search for the side effects (poisoning effects) of any drug you might take and remember that there are alternative products that can eliminate the need for an antibiotic.